New Mexico, 2017Damaging Winds in New Mexico, August 9, 2017
August 9, 2017 · NWS EPZ · 2 events in 1 county or zone
A dry lower atmosphere in place over southwest New Mexico lead to gusty winds exceeding 70 mph from thunderstorms. These winds created a localized dust storm just west of Lordsburg that lead to an accident in which a woman was killed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry lower atmosphere in place over southwest New Mexico lead to gusty winds exceeding 70 mph from thunderstorms. These winds created a localized dust storm just west of Lordsburg that lead to an accident in which a woman was killed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 9, 2:29 PM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 2:29 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
329 PM MDT Wed Aug 9 2017
.SYNOPSIS...
We will continue to have just enough moisture tonight through
Friday to give us a slight chance for afternoon and evening
thunderstorms. Temperatures for the end of the week will run a
couple of degrees above average. For the weekend into the first
part of next week, moisture, rain chances and a little cooler
temperatures will return to the forecast.
&&
.DISCUSSION...
The saying usually goes, big bubble, no trouble. Usually a big
bubble of high pressure aloft usually means sunny dry weather.
The upper level ridge is in place right now, but that saying just
doesn't work this time of year, it is pretty hard for us to have
zero thunderstorms this time of year. Despite a decent upper
level ridge sitting directly over southern New Mexico we still
have a few thunderstorms popping up this afternoon and I expect
that to continue tonight, not a lot mind you, but enough to keep
at least a slight chance of rain in the forecast. On Thursday the
upper level ridge will begin to slowly build to the east. In the
meantime for Thursday and Friday we will continue to see scattered
mountain and isolated lowland thunderstorms. With the reduced
thunderstorm activity, the upper level ridge will give us slightly
above normal temperatures for Thursday and Friday.
By Saturday GFS and ECMWF have a slightly different location on
the center of the upper level ridge and as they say in real estate
location, location, location is the important thing. The ECMWF
centers the ridge over east Texas, while the GFS centers it over
central and western Texas. The current run GFS is further west
than previous runs so I'll stick with the more eastern ECMWF
solution. With the ridge over eastern Texas the circulation around
the ridge will allow abundant moisture to flow back into the
region and really crank up our rain chances and lower our
temperatures a little below average for the weekend. If the GFS is
the better solution we will see some increase in rain chances,
but not nearly as much as the ECMWF has for a solution.
For the start of next week both the GFS and ECMWF indicate that
the upper level ridge will slowly move back over southern New
Mexico. We won't see much to flush out the low level moisture so
we will continue to see at least isolated thunderstorm activity to
start next week. The upper level ridge isn't very strong so we
may not notice to much of a reduction in our thunderstorm
coverage at all.
&&
.AVIATION...Valid 10/00Z-11/00Z...
Mostly VFR conditions thru period with the possibility of MVFR near
thunderstorms. Generally east to southeast winds AOB 12KTS. Showers
and thunderstorms will be mostly confined to the area mountains with
some isolated storms over the lowlands generally north of I-10.
Skies generally FEW-SCT070-090 SCT-BKN200-250.
&&
.FIRE WEATHER...
Upper high will be shifting slowly eastward over the coming days
which will allow deeper monsoon moisture to return to the region.
Expect mainly scattered mountains storms and isolated lowland ones
through Friday but as moisture deepens, storm coverage will increase
over the weekend. Temperatures will also fall to near normal as
this moisture increases this weekend. Upper high will start to
rebuild back over the Borderland early next week and decrease storm
coverage again and allow temperatures to warm back into the mid to
upper 90s for the lowlands, but low level moisture will keep
relative humidities above 20 percent.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 97 75 97 / 10 0 0 0
Sierra Blanca 69 92 70 95 / 10 0 0 0
Las Cruces 70 95 70 95 / 10 0 10 0
Alamogordo 70 93 69 93 / 10 10 10 0
Cloudcroft 53 72 54 73 / 20 40 20 40
Truth or Consequences 70 95 69 94 / 10 20 20 10
Silver City 64 90 63 88 / 20 20 30 20
Deming 69 97 69 96 / 10 10 20 0
Lordsburg 70 96 70 95 / 10 20 30 10
West El Paso Metro 74 96 74 97 / 10 0 0 0
Dell City 72 95 72 97 / 10 0 0 0
Fort Hancock 74 97 75 98 / 10 0 0 0
Loma Linda 68 90 68 91 / 10 0 0 0
Fabens 74 97 74 98 / 10 0 0 0
Santa Teresa 72 96 72 96 / 10 0 10 0
White Sands HQ 71 95 70 95 / 10 0 10 0
Jornada Range 69 95 69 95 / 10 0 20 0
Hatch 69 97 69 96 / 10 0 20 0
Columbus 71 98 71 98 / 10 10 20 0
Orogrande 72 95 72 95 / 10 10 10 0
Mayhill 57 80 58 81 / 20 40 20 30
Mescalero 58 81 58 82 / 20 40 20 30
Timberon 58 79 58 81 / 20 40 20 30
Winston 61 88 60 86 / 20 30 30 30
Hillsboro 67 93 66 92 / 20 20 30 30
Spaceport 69 95 69 95 / 10 10 20 10
Lake Roberts 60 88 59 86 / 20 30 30 30
Hurley 65 92 64 89 / 10 10 30 10
Cliff 66 96 66 94 / 20 30 30 20
Mule Creek 67 94 66 91 / 20 30 30 10
Faywood 65 93 65 91 / 20 10 30 10
Animas 69 97 69 96 / 10 20 30 10
Hachita 69 98 69 96 / 10 10 20 0
Antelope Wells 67 96 68 95 / 10 20 20 10
Cloverdale 65 93 66 91 / 10 20 30 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Brice/Grzywacz
Hazardous weather outlook, Aug 9, 10:26 AM MST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1126 AM MDT Wed Aug 9 2017
NMZ401>417-TXZ418>424-101730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1126 AM MDT Wed Aug 9 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
We will see isolated thunderstorms mainly north and west of El
Paso. A few storms may produce strong gusty out flow winds of 40
to 50 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Our rain chances will slowly be on the increase as we finish the
week into the weekend. For the weekend we will see a good chance
for rain. A few storms may produce heavy rainfall which could lead
to some isolated flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report any significant weather to our office
via our 800 spotter number or via Twitter using our office
username @NWSElPaso
In the hours before
Special weather statement, Aug 9, 4:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service El Paso TX
559 PM MDT WED AUG 9 2017
NMZ404-100045-
Southwest Desert/Lower Gila River Valley NM-
559 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND WEST
CENTRAL HIDALGO COUNTIES UNTIL 645 PM MDT...
At 552 PM MDT, Doppler radar was tracking thunderstorms over
Shakespeare, and around Lordsburg, moving northeast at 10 mph.
These storms were not overly strong but web cams show they are
producing some patchy areas of blowing dust along Interstate 10 in
Hidalgo County. At this time no major or extensive blowing dust is
expected but there could be brief dense patches of dust cross the
roadway and temporarily reduce visibility. Motorists should exercise
caution and slow down and turn on their headlights in these patchy
areas.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Lordsburg, Road Forks, Shakespeare and Steins.
LAT...LON 3241 10877 3229 10851 3219 10876 3221 10905
3222 10905
TIME...MOT...LOC 2352Z 215DEG 8KT 3232 10873
NOVLANThunderstorm Wind, Hidalgo
- When
- August 9, 5:00 PM MST to 5:15 PM MST
- Where
- Hidalgo County, 0.81 mi WSW of Mondel
- Measured
- 61 kt (70 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.246, -108.913
Power was out in Lordsburg area for over 30 hours. The wind created a dust storm with near zero visibility west of Lordsburg near mile marker 6 which caused a 2015 Dodge truck towing a travel trailer to rear end an 18 wheeler which had slowed down due to the conditions. One woman in the Dodge truck was killed and serious injuries were sustained to the driver of the truck.
Thunderstorm Wind, Hidalgo
- When
- August 9, 5:00 PM MST to 5:15 PM MST
- Where
- Hidalgo County, 4.72 mi NNW of Animas
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.013, -108.831
About 20 power poles were down between Animas and Rodeo. Power was out for over 36 hours in these areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in New Mexico, August 9, 20171 death · $255,000 · EF0 · 13 events
- Flash Flooding and Damaging Wind in Georgia, August 9, 2017$105,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Wind in Colorado, August 9, 2017$24,000 · 60 kt wind · 3 events
- Flash Flood in Idaho, August 9, 2017$25,000 · 1 event
- Damaging Winds in Florida, August 9, 201753 kt wind · 5 events
- Hail in North Dakota, August 9, 20171.25 in hail · 5 events
- Hail in Kansas, August 9, 20171.75 in hail · 5 events
- Hail in South Dakota, August 9, 20171.75 in hail · 4 events
- Hail in Michigan, August 9, 20171.5 in hail · 2 events
- Hail and Damaging Wind in Nebraska, August 9, 20171 in hail · 2 events
- Damaging Winds in Nevada, August 9, 201754 kt wind · 2 events
- Funnel Clouds in Nebraska, August 9, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719139, 719140.